An 81 y/o female with a history of rectal CA is sent from a nursing home for tachycardia. They noticed her heart rate was 160. The nursing home staff gave her one dose of metoprolol PO which lowered her heart rate to 150 and then it came back to 160. She presents to the ED with her baseline dementia, pulse 160, BP 130/80. Her EKG is attached.
1. What is the rhythm?
2. How would you manage this patient?
The rhythm is atrial flutter. The patient is hemodynamically stable so she can be managed with medications. Options include calcium channel blockers (i.e. diltiazem), beta blockers, amiodarone, digoxin.
The EKG demonstrates a regular narrow complex tachycardia at a rate of 150-160. There are no P waves. This can represent SVT or atrial flutter. Look for Flutter waves to differentiate the two rhythms, however at fast rates it may be difficult to identify Flutter waves. In atrial flutter, the most common atrial rate is 300-320, and it most commonly presents with a 2:1 AV block, resulting in a ventricular rate of 150-160. Whenever you see an SVT at a rate of 150-160, consider a-flutter in the differential. Adenosine can be diagnostic. As the ventricular beats disappear with administration of adenosine, the Flutter waves may become visible.
On this EKG, there are Flutter waves which are best seen in leads II and aVF.
Our patient was initially treated with diltiazem which briefly slowed the ventricular rate and allowed the Flutter waves to become visible confirming the diagnosis. However the rate came back up and did not improve with a diltiazem drip. The patient’s blood pressure began to drop and she was then electrically cardioverted. The rhythm strip of the cardioversion and the post-cardioversion EKG's are below.
The following algorithm is useful in diagnosing tachyarrhythmias: